This Common Medication Is Subject to a New Recall, FDA Warns

A labeling mishap has the potential to cause dangerous complications.

Like millions of Americans, you may take a few daily medications to stay healthy. But one on the market right now may have the potential to do the opposite. It's time to check your medicine cabinet for a commonly used drug that is the subject of a new recall after the manufacturer discovered a potentially harmful problem. Read on to learn more about the affected drug and what to do if you have it at home right now.

RELATED: If You Use This Common Medication, Call Your Doctor Immediately, FDA Warns

Mylan Pharmaceuticals is recalling a single batch of its Semglee insulin injection pens.

Woman using an insulin pen near her hip
iStock

Mylan Pharmaceuticals, a Viatris company, is voluntarily recalling a single batch of its non-interchangeable Semglee insulin glargine injection pens. The items in question are 100 units/ml (U-100), 3mL prefilled pens, which are packaged in a labeled carton of five.

This batch was manufactured by Biocon Sdn Bhd. and distributed by Mylan Specialty L.P. in the U.S. between May 11, 2021 and Nov. 11, 2021. The recalled lot is batch number BF20003118 with an expiration date of Aug. 2022. The company announced the recall on Jan. 18 and the U.S. Food & Drug Administration (FDA) published it on Jan. 19.

RELATED: If You Use This Medication, Stop Immediately, FDA Says.

The recalled product is used to treat people with type 1 and type 2 diabetes.

Man with Diabetes Testing His Blood Sugar Misdiagnosed Men's Health Issues
Shutterstock

The product is a long-acting human insulin analog prescribed to improve glycemic control in adults and kids with type 1 diabetes mellitus and in adults with type 2 diabetes mellitus.

RELATED: If You Have This OTC Medication, Stop Using It Immediately, FDA Warns.

The prefilled insulin pens are being recalled due to the potential for a missing label.

Walgreen's Pharmacy prescription medicine drug counter pickup, Saugus Massachusetts USA, January 25, 2019
Shutterstock

The company says the product is being recalled due to the potential for the label to be missing on some prefilled pens within a labeled carton; prefilled pens are missing a white label with the product name and dosage information to correctly identify them. The recall only concerns this particular single batch.

According to the risk statement published by the FDA, the labeling issue could result in a "mix-up of products/strengths, resulting in administration of the wrong insulin" for patients receiving treatment with more than one type of insulin (such as both short and long-acting insulin). This could lead to either high or low blood sugar levels, which could result in serious complications.

Fortunately, the company has not received any reports of health issues related to this recall so far.

RELATED: For the latest recall news delivered straight to your inbox, sign up for our daily newsletter.

Here's what to do if you have the recalled insulin at home right now.

Medicine cabinet
Shutterstock

The company has started the recall of batch BF20003118 and notified its distributors and retailers to pull the affected drugs from circulation to arrange for their return.

If you have one of the affected products at home, you're asked to contact Stericycle at 888-843-0255 to request the documentation packet to return the product.

If you have questions, contact Viatris Customer Relations at 800-796-9526 or customer.service@viatris.com, Monday through Friday from 8 a.m. through 5 p.m. EST.

You should contact your doctor if you've experienced any problems that may be related to this drug.

RELATED: If You Use This Medication, Stop Immediately, FDA Says.

Alesandra Dubin
Alesandra Dubin is a lifestyle editor and writer based in Los Angeles. Read more
Filed Under